Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 224, NWS Omaha, NE

August 5, 2000Harrison County, Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 5, 2000, 6:30 PM CDT for Harrison County, Monona County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 5, 2000, 6:30 PM CDT (23:30 UTC)
Expired
Aug 5, 2000, 7:15 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harrison County, IA, Monona County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2290 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 052331
SVROMA
IAC085-133-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
630 PM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRISON COUNTY IN SOUTHWEST IOWA
  SOUTHERN MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHWEST OF PISGAH...
  OR ABOUT 45 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 20 MPH.
  THREE QUARTER INCH HAIL WAS REPORTED AT 610 PM AT TURNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISGAH AROUND 645 PM CDT
  DUNLAP AROUND 700 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHWEST IOWA.

LAT...LON 4192 9617 4179 9600 4179 9576 4184 9559

ZAPOTOCNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
259 PM CDT SAT AUG 5 2000

FORECAST CHALLENGES REMAIN POPS AND TEMPS.

IN THE SHORT TERM...THE PRIMARY CONCERN IS A SEVERE THREAT FOR
SOUTHEASTERN ZONES.  THIS APPEARS SIGNIFICANT ALONG AND SOUTH OF A
WEAK WAVY CDFNT WHICH SHOWS AS A NARROW BAND OF CU FROM S CNTRL
NEBRASKA TO LNK THEN TENDING TOWARD DSM ON 19Z VISIBLE IMAGERY.
DEW POINTS HAVE POOLED TO VERY UNCOMFORTABLE LEVELS NEAR THE FRONT
IN A SHALLOW LAYER OF POORLY MIXED AIR OVERLAIN BY HOT DRY CAP.
COOL ADVECTION AT MID LEVELS WILL BE WEAKENING THE CAP THIS EVE...
AND IF IT BREAKS DEVELOPMENT COULD BE EXPLOSIVE.  DO NOT EXPECT
DEVELOPMENT NORTH OF SFC FRONT WHERE DRY ADVN IS ALSO OCCURING AND
LOW LEVEL CONVERGENCE IS LACKING.  WILL LEAVE CHC POPS IN THE
SOUTH...UNLESS DEVELOPMENT OCCURS BEFORE ZONE ISSUANCE.  HIGH BASED
AC SEEMS TO BE HEADED SOUTH OF THE BORDER AND WILL PROBABLY ACT ONLY
TO KEEP SFC TEMPS DOWN A BIT IN FAR SRN NEBRASKA.

LATER TONIGHT...EXPECT DRY ADVECTION TO TAKE OVER AT LOW AND MID
LEVELS TO PUT AN END TO POPS THROUGH SUNDAY AFTN.  AVN SEEMS TOO
SLOW WITH THE FRONT...SO PREFER ETA/NGM SOLUTION OF STALLING FAR
ENOUGH INTO KS TO ALLOW LOWER DEW POINTS SUNDAY...MORESO NORTH THAN
SOUTH.  NGM HAS THE MOST COOL ADVECTION SUNDAY AND WILL GIVE IT A
BIT MORE WEIGHT THAN THE ETA...WHICH HAS TENDED TO BE ON THE WARM
SIDE LATELY.  IN EITHER CASE...FCST TEMPS TONIGHT SEEM
REASONABLE...AS DO MOST HIGHS SUNDAY.  LNK MAY HIT 90 THOUGH.

MY THINKING IS SIMILAR TO GID DISCUSSION FOR SUNDAY NIGHT AND MON.
ETA HAS THE MOST COHERENT PICTURE WITH WARM MOIST ADVECTION BRINGING
A POP BACK INTO THE FORECAST LATER SUNDAY NIGHT AND CONTINUING
MONDAY.  COHERENT DOES NOT MEAN RIGHT...SINCE ALL THE MODELS HAVE
HAD A TOUGH TIME WITH WEAK WAVES IN NW FLOW...BUT THE OVERALL
SEQUENCE SEEMS REASONABLE.  RETURN OF CLOUDS AND POPS WOULD KEEP
SUN NIGHT LOWS SIMILAR TO TONIGHT.  HIGHS MONDAY WILL BE HEAVILY
INFLUENCED BY EXTENT OF CONVECTIVE CLOUDS.  PERSISTENCE FROM SUNDAY
OK FOR A FIRST GUESS.  ASSUMING NORMAL DIURNAL TIMING WILL GENERALLY
GO CHC POPS SUNDAY NIGHT AND SLGT CHC MONDAY EXCEPT IN NORTHEAST
WHERE COOLER TEMPS ALOFT COULD ALLOW CONVECTION TO CONTINUE MORE
EASILY.

LONGER TERM...THE MDLS ARE FOLLOWING SIMILAR TRENDS.  AFTER ANOTHER
POSSIBLE WAVE FOR CHC THUNDER MONDAY NIGHT INTO TUESDAY...HOT AND
DRY SEEMS LIKELY.

POLLACK

In the hours before

Special weather statement, Aug 5, 4:55 PM CDT, 1 hour 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060430-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT SAT AUG 5 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER MAY BE REQUIRED IN THE SOUTHERN PART OF SOUTHWEST IOWA
THROUGH MID EVENING.

A WEAK COOL FRONT ACROSS SOUTHERN SOUTHEAST NEBRASKA AND SOUTHERN
SOUTHWEST IOWA WILL MOVE SOUTH INTO KANSAS AND MISSOURI THIS EVENING.
 THERE IS STILL A POSSIBILITY OF THUNDERSTORMS NEAR THIS FRONT
THIS EVENING.  IT IS POSSIBLE THAT A FEW OF THESE THUNDERSTORMS
COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AIRMASS BEHIND THE
FRONT IS NOT AS MOIST OR UNSTABLE.   ANY THUNDERSTORMS NORTH OF A
LINE FROM BEATRICE NEBRASKA TO RED OAK IOWA ARE LIKELY TO BE ISOLATED
AND UNLIKELY TO PRODUCE SEVERE WEATHER.

THE THREAT IN SOUTHERN SOUTHEAST NEBRASKA AND SOUTHERN SO"UTHWEST
IOWA WILL END WITH MOVEMENT OF THE FRONT INTO KANSAS AND MISSOURI.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:59 PM CDTSevere Thunderstorm WarningOAXMonona31 min
Aug 5, 6:40 PM CDTTornado WarningOAXHarrison50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.